Alert archive / Colorado / Red Flag Warnings in 2009
Red Flag Warning 18, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Mar 15, 2009, 4:04 AM MDT for 18 counties in Colorado. It took effect at Mar 15, 2009, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2009, 4:04 AM MDT (10:04 UTC)
- In effect from
- Mar 15, 2009, 12:00 PM MDT
- Expired
- Mar 15, 2009, 8:09 PM MDT
- In force
- 8 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Baca County, CO, Bent County, CO, Conejos County, CO, Costilla County, CO, Crowley County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO, Rio Grande County, CO, Saguache County, CO, Teller County, CO
The radar
The Pueblo radar (KPUX), 66 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 10.1 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 2715 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KPUB 151004 RFWPUB URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PUEBLO CO 404 AM MDT SUN MAR 15 2009 ...A RED FLAG WARNING FOR WIND GUSTS UP TO 35 MPH AT TIMES...RELATIVE HUMIDITIES BELOW 15 PERCENT...ABOVE AVERAGE MAXIMUM TEMPERATURES AND PERSISTENT DRY FUELS IS IN EFFECT TODAY FROM 1200 TO 2100 LOCAL TIME...FOR FIRE WEATHER ZONES 221...222...AND 224 THROUGH 237...INCLUDING EL PASO AND TELLER COUNTIES...THE SAN LUIS VALLEY...THE SANGRE DE CRISTO AND WET MOUNTAINS...AND ALL OF THE SOUTHEASTERN COLORADO PLAINS... .THE NATIONAL WEATHER SERVICE IN PUEBLO...IN COORDINATION WITH AREA LAND MANAGEMENT AGENCIES HAS ISSUED A RED FLAG WARNING FROM 1200 TO 2100 LOCAL TIME TODAY. ABOVE AVERAGE TEMPERATURES IN COMBINATION WITH LOW RELATIVE HUMIDITIES ARE ANTICIPATED FROM THIS AFTERNOON INTO THIS EVENING. IN ADDITION...INCREASING WINDS ARE PROJECTED THIS AFTERNOON AND EVENING WITH WITH GUSTS UP TO 35 MPH AT TIMES. RAPID RATES OF FIRE SPREAD ARE ANTICIPATED TODAY...IF A FIRE SHOULD START. COZ221-222-224>237-160215- /O.UPG.KPUB.FW.A.0013.090315T1800Z-090316T0300Z/ /O.NEW.KPUB.FW.W.0018.090315T1800Z-090316T0300Z/ TELLER COUNTY/RAMPART RANGE-FREMONT COUNTY-SAN LUIS VALLEY- SOUTHERN FRONT RANGE-NORTHERN EL PASO COUNTY- SOUTHERN EL PASO COUNTY-PUEBLO COUNTY-HUERFANO COUNTY- WESTERN LAS ANIMAS COUNTY-CROWLEY COUNTY-OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-KIOWA COUNTY-BENT COUNTY-PROWERS COUNTY- BACA COUNTY- 404 AM MDT SUN MAR 15 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. THE RED FLAG WARNING AREA INCLUDES EL PASO COUNTY...TELLER COUNTY...FREMONT COUNTY...THE SAN LUIS VALLEY...THE SANGRE DE CRISTO AND WET MOUNTAINS...AND ALL OF THE SOUTHEASTERN COLORADO PLAINS. GUSTY WEST WINDS OF 15 TO 35 MPH AT TIMES...LOW RELATIVE HUMIDITIES...WARM AFTERNOON TEMPERATURES AND VERY DRY FUELS WILL LEAD TO CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH FROM 1200 TO 2100 LOCAL TIME TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
2 follow-up statements
000 WWUS85 KPUB 152103 RFWPUB URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PUEBLO CO 303 PM MDT SUN MAR 15 2009 ...A RED FLAG WARNING FOR WIND GUSTS UP TO 30 MPH AT TIMES... RELATIVE HUMIDITIES BELOW 15 PERCENT...ABOVE AVERAGE MAXIMUM TEMPERATURES AND PERSISTENT DRY FUELS IS IN EFFECT UNTIL 2100 LOCAL TIME...FOR FIRE WEATHER ZONES 221...222...233 AND 225 THROUGH 230...INCLUDING EL PASO...TELLER...FREMONT...PUEBLO...HUERFANO AND LAS ANIMAS COUNTIES...AND THE SANGRE DE CRISTO AND WET MOUNTAINS... .THE NATIONAL WEATHER SERVICE IN PUEBLO...IN COORDINATION WITH AREA LAND MANAGEMENT AGENCIES HAS CONTINUED A RED FLAG WARNING UNTIL 2100 LOCAL TIME TODAY. ABOVE AVERAGE TEMPERATURES IN COMBINATION WITH LOW RELATIVE HUMIDITIES AND OCCASIONAL WIND GUSTS OF 25 TO 30 MPH ARE CREATING CONDITIONS FAVORABLE FOR ERRATIC FIRE BEHAVIOR AND RAPID RATES OF FIRE SPREAD IF A FIRE SHOULD START. COZ224-231-232-234>237-152215- /O.CAN.KPUB.FW.W.0018.000000T0000Z-090316T0300Z/ SAN LUIS VALLEY-CROWLEY COUNTY-OTERO COUNTY-KIOWA COUNTY- BENT COUNTY-PROWERS COUNTY-BACA COUNTY- 303 PM MDT SUN MAR 15 2009 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN PUEBLO HAS CANCELLED THE RED FLAG WARNING FOR THE SAN LUIS VALLEY...CROWLEY COUNTY...OTERO COUNTY...KIOWA COUNTY...BENT COUNTY...PROWERS COUNTY AND BACA COUNTY. $$ COZ221-222-225>230-233-160300- /O.CON.KPUB.FW.W.0018.000000T0000Z-090316T0300Z/ TELLER COUNTY/RAMPART RANGE-FREMONT COUNTY-SOUTHERN FRONT RANGE- NORTHERN EL PASO COUNTY-SOUTHERN EL PASO COUNTY-PUEBLO COUNTY- HUERFANO COUNTY-WESTERN LAS ANIMAS COUNTY- EASTERN LAS ANIMAS COUNTY- 303 PM MDT SUN MAR 15 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. THE RED FLAG WARNING AREA INCLUDES EL PASO...TELLER...FREMONT...PUEBLO.... HUERFANO AND LAS ANIMAS COUNTIES...AND THE SANGRE DE CRISTO AND WET MOUNTAINS. GUSTY WEST WINDS AT 25 TO 30 MPH AT TIMES...LOW RELATIVE HUMIDITIES...WARM AFTERNOON TEMPERATURES AND VERY DRY FUELS HAVE CREATED CONDITIONS FAVORABLE FOR ERRATIC FIRE BEHAVIOR AND FOR RAPID FIRE GROWTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
000 WWUS85 KPUB 160209 RFWPUB URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PUEBLO CO 809 PM MDT SUN MAR 15 2009 ...RED FLAG WARNING HAS BEEN CANCELLED... .DIMINISHING WINDS ALONG WITH COOLING TEMPERATURES AND INCREASING HUMIDITIES HAS ALLOWED FOR THE RED FLAG WARNING...WHICH WAS IN EFFECT FOR THE EASTERN MOUNTAINS AND INTERSTATE 25 CORRIDOR...TO BE CANCELLED. COZ221-222-225>230-233-160315- /O.CAN.KPUB.FW.W.0018.000000T0000Z-090316T0300Z/ TELLER COUNTY/RAMPART RANGE-FREMONT COUNTY-SOUTHERN FRONT RANGE- NORTHERN EL PASO COUNTY-SOUTHERN EL PASO COUNTY-PUEBLO COUNTY- HUERFANO COUNTY-WESTERN LAS ANIMAS COUNTY- EASTERN LAS ANIMAS COUNTY- 809 PM MDT SUN MAR 15 2009 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN PUEBLO HAS CANCELLED THE RED FLAG WARNING. DIMINISHING WINDS ALONG WITH COOLING TEMPERATURES AND INCREASING HUMIDITIES HAS ALLOWED FOR THE RED FLAG WARNING...WHICH WAS IN EFFECT FOR THE EASTERN MOUNTAINS AND INTERSTATE 25 CORRIDOR...TO BE CANCELLED. $$ MW
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Mar 14, 3:17 PM MDT, 12 hours 47 minutes earlier.
Area forecast discussion, Mar 14, 3:17 PM MDT, 12 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 317 PM MDT SAT MAR 14 2009 .SHORT TERM... THE MAIN CONCERN IN THE SHORT TERM IS THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS ON SUNDAY. THE SW MTS WL HAVE SOME CLOUD COVER THIS EVENING...OTHERWISE SKIES TONIGHT ACRS THE AREA WL BE CLEAR OR MOSTLY CLEAR. ON SUNDAY WITH LITTLE LOW OR MID LEVEL MSTR THE WEATHER WL BE DRY AND THE FLOW ALOFT WL BE W TO NW AND STRONGER THAN TODAY. A LEE TROF DEVELOPS ON SUNDAY AS WELL. OVR MUCH OF THE SERN MTS...PLAINS...AND PORTIONS OF THE SAN LUIS VALLEY THE RELATIVE HUMIDITIES WL BE 15 PERCENT OR LOWER SUN AFTERNOON. THE SFC WINDS ON SUNDAY ARE EXPECTED TO PICK UP OVR THE NR THE MTS ESPECIALLY. THE MODELS SHOW AN INCREASE IN HIGH LEVEL MSTR ON SUN WITH THE GFS INDICATING MORE MSTR THAN THE NAM. THIS COULD RESULT IN CLOUDS THAT WOULD LIMIT THE MIXING. EVEN IF WE DO NOT GET SIGNIFICANT HIGH CLOUDS...AM NOT TOO SURE THE WINDS WL BE STRONG ENOUGH OVR THE FAR SE PLAINS TO MEET RED FLAG CRITERIA...AND COULD JUST BE MARGINAL ALONG THE INTERSTATE 25 CORRIDOR. HOWEVER THE WINDS WL PROBABLY MEET THE 25 MPH CRITERIA FOR 3 HRS OR MORE IN FIRE ZONES 221...222 AND 225. WITH THE UNCERTAINTIES IN THE EXPECTED WINDS WILL LEAVE THE FIRE WEATHER WATCH IN EFFECT AND LET LATER SHIFTS EVALUATE THE EVENING MODEL DATA. /28 .LONG TERM... (SUNDAY NIGHT THROUGH SATURDAY) A LONGWAVE RIDGE WILL HOLD FAST AND BUILD OVER THE CENTRAL ROCKIES AS THE TROUGH IN THE PACIFIC RETROGRADES. THIS WILL MEAN A LONG STRING OF UNUSUALLY WARM AND DRY WEATHER FOR OUR AREA...WHICH IS NOT GOOD NEWS FROM A WATER AND FIRE WX PERSPECTIVE. PUEBLO AREA HAS NEVER SEEN (SINCE 1888 AT LEAST) A MARCH WITHOUT MEASURABLE PRECIPITATION...BUT WE ARE ALREADY HALF WAY THROUGH THE MONTH AND THE CHANCE FOR PRECIP AT KPUB OVR THE NEXT TEN DAYS LOOKS VERY LOW. TEMPERATURES WILL CONTINUE TO RUN 10 TO 20 DEGREES ABOVE AVERAGE. THE GFS PRINTS OUT SOME LOW QPF WITH A WEAK FRONTAL PUSH ON WED OR WED NIGHT...BUT IS PROBABLY OVERDONE WITH PRECIP. THEN THE RIDGE BUILDS FOR NEXT WEEKEND AND BEYOND. HAVE LEFT VERY LOW POPS OVR THE MTS AND HYR TERRN WITH WESTERLY FLOW AND SOME MOISTURE TO THE NORTH. BEST CHANCE OF SEEING SOME LIGHT SHSN WILL BE OVR THE NRN MTS TUE AND WED. AFTER THE RIDGE BUILDS...EVEN THE MTS DRY UP. ROSE && .AVIATION... VFR CONDITIONS CAN BE EXPECTED AT KALS...KCOS...KPUB TONIGHT AND SUNDAY. ON SUNDAY SOME BREEZY SOUTHWEST TO WEST WINDS ARE EXPECTED OVER AND NR THE MTS IN THE LATE MORNING AND AFTERNOON. && .PUB WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR COZ221-222-224>237. && 28/44
Hazardous weather outlook, Mar 14, 7:42 PM MDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 742 PM MDT SAT MAR 14 2009 COZ058>089-093>099-160145- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 742 PM MDT SAT MAR 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY INCREASING WINDS IN COMBINATION WITH LOW RELATIVE HUMIDITIES...PERSISTENT DRY FUELS...UNSEASONABLY WARM TEMPERATURES AND GUSTY WINDS ARE EXPECTED TO LEAD TO POTENTIAL CRITICAL FIRE WEATHER CONDITIONS FROM SUNDAY AFTERNOON INTO SUNDAY EVENING OVER EL PASO COUNTY...TELLER COUNTY...FREMONT COUNTY...THE SAN LUIS VALLEY...THE SANGRE DE CRISTO MOUNTAINS...THE WET MOUNTAINS AND ALL OF THE SOUTHEASTERN COLORADO PLAINS. THESE CONDITIONS WILL BE FAVORABLE FOR EXTREME AND ERRATIC FIRE BEHAVIOR SHOULD ANY FIRE START. NEAR CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS WILL ALSO BE POSSIBLE ON MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TONIGHT. 27/34
Nearby
Red Flag Warnings in Colorado, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.